Remitting seronegative symmetrical synovitis with pitting edema (RS3PE) is a rare syndrome characterized by "remitting," "seronegative" (namely rheumatoid factor-negative), and "symmetrical" synovitis with pitting edema on the dorsum of the hands and feet. Recently, there have been reports that serum vascular endothelial growth factor (VEGF) is elevated in this condition.
An 85-year-old man visited our department with a rash that had appeared 2 days earlier and a fever that had developed on the day of his visit. Based on clinical findings of fever, erythema exudativum multiforme, transitory hypotension, conjunctiva hyperemia, elevated creatine kinase, and desquamation, we suspected toxic shock syndrome (TSS). Therefore, we started treatment with vancomycin (1 g/day) and clindamycin (600 mg/day), after which his fever rapidly remitted. However, pitting edema on the dorsum of his hands and feet appeared on day 7, and the patient also had painful wrist and ankle joints. Additional tests were negative for rheumatoid factor, and anti-cyclic citrullinated protein antibodies were < 0.2 U/mL. Further, serum matrix metalloproteinase-3 (199.6 ng/mL; reference value ≤123.8 ng/mL) and serum VEGF (191 pg/mL; reference value ≤38.3 pg/mL) levels were elevated, and human leukocyte antigen-A2 was detected. The patient was thus diagnosed with RS3PE syndrome, for which he satisfied all four diagnostic criteria: 1) pitting edema in the limbs, 2) acute onset, 3) age ≥ 50 years, and 4) rheumatoid factor negativity. He was treated with oral prednisolone, resulting in the normalization of his serum VEGF level to 34.5 pg/mL 1 month after starting treatment. It is currently 1 year since disease onset, and although the patient has stopped taking prednisolone, there has been no recurrence of RS3PE syndrome.
To the best of our knowledge, this is the first reported case of a patient developing RS3PE syndrome during the clinical course of TSS. We propose that the onset mechanism involved an increase in blood VEGF due to TSS, which induced RS3PE syndrome. As serum VEGF becomes elevated with both severe infections associated with shock and RS3PE syndrome, awareness that these conditions can occur concurrently is essential.